Alabama, 2025

Hail and Damaging Wind in Alabama, July 4, 2025

July 4, 2025 · NWS BMX · 2 events in 2 counties and zones

Westward moving thunderstorms developed across Central Alabama during the afternoon of July 4. As storms neared the I-65 corridor, a couple briefly intensified.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Westward moving thunderstorms developed across Central Alabama during the afternoon of July 4. As storms neared the I-65 corridor, a couple briefly intensified. A downburst in the Shelby area of southern Shelby County resulted in downed trees and lines, while up to nickel-size hail was produced in the Prattville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 11:10 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 11:10 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1210 PM CDT Fri Jul 4 2025

...New SHORT TERM, LONG TERM, AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 1201 PM CDT FRI JUL 4 2025

Happy July 4th! A typical summertime weather will be in place for
all of the celebratory events through the afternoon and night.
Temperatures will be in the low to mid 90s by the afternoon. With
these temperatures and easterly flow, a stray shower/storm can not
be ruled out for the areas from I-59 and points south. Have gone
ahead and increased PoPs in the east and central sections of the
forecast area to account for these isolated showers/storms.
Nothing to cancel any plans as any activity would be brief. Most,
if not all of the activity should be finished by 8 to 9 pm, so
most firework displays should be good to go. Overnight low will be
in the upper 60s to low 70s again. For Saturday, the forecast is
dependent on the influence of the system in the Atlantic. How far
does the best convergence area reach into our area and does
anything develop further west? Models are trending to an increase
in rain chances in the west with a secondary convergence area.
Problem right now would be placement, thus disagreement with the
models. Did go ahead and add in some 20 PoPs Unfortunately this
will likely be a last minute decision with range of scenarios.

16

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 1201 PM CDT FRI JUL 4 2025

Moisture continues to stream in from the south and east through
the weekend. The increase in moisture should be enough to keep
temperatures getting much warmer with afternoon highs generally in
the low to mid 90s, average for this time of year. By Monday we
should begin to see more scattered afternoon activity anywhere
across the area. This pattern remains through early next week as a
front once again tries to work southward toward the Tennessee
Valley and southerly flow increasing moisture from the south. A
few stronger storms could certainly be plausible Tuesday through
Thursday afternoons. By Tuesday night we will most likely be in a
northwest flow aloft regime, so we will need to monitor for late
evening/overnight MCS complexes to move in the rest of the period.

16

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM CDT FRI JUL 4 2025

Will continue to forecast VFR conditions across central Alabama TAF
sites through the next 24 hours. Short term models continue to
suggest mainly fair weather cumulus clouds from mid morning through
21z, but are beginning to show some additional rain across the
sites. Still too low to mention in most of the TAFs, but
certainly a possible situation through 02z. Best chances of
convection will be in the south, including MGM, so included VCSH
through 23z.

NOTE: AMD LTD TO CLD VIS AND WIND has been added at MGM until
further notice due to comms issues.

16

&&

.FIRE WEATHER...

Overall a dry forecast for most of the area this holiday weekend. A
few isolated showers/storms may develop through the afternoon today
and again on Saturday with a better chance on Sunday, but still the
hit and miss summertime variety. Min RH will remain well above
critical thresholds through the weekend, with generally light winds.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  93  69  93 /   0  10   0  10
Anniston    70  92  69  92 /   0  10   0  10
Birmingham  72  93  71  93 /   0  20   0  10
Tuscaloosa  73  94  72  94 /   0  20   0  10
Calera      71  93  70  93 /  10  20   0  10
Auburn      71  91  71  90 /   0  10  10  20
Montgomery  72  93  72  93 /  10  10  10  20
Troy        71  92  70  91 /  10  10  10  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....16
AVIATION...16
Hazardous weather outlook, Jul 4, 1:59 AM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
259 AM CDT Fri Jul 4 2025

ALZ011>015-017>050-051100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
259 AM CDT Fri Jul 4 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 4, 1:01 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
201 PM CDT Fri Jul 4 2025

ALZ044-049-041945-
Pike AL-Montgomery AL-
201 PM CDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN PIKE AND SOUTH CENTRAL
MONTGOMERY COUNTIES THROUGH 245 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ansley, or 10 miles north of Goshen, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Troy, Goshen, Meadville, Pine Level, Kent, Strata, Dublin, Naftel,
Ansley, Grady, Ramer, Lapine, Currys, and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3165 8616 3166 8616 3166 8615 3179 8615
      3179 8620 3181 8620 3183 8618 3196 8618
      3197 8620 3196 8630 3204 8630 3210 8606
      3162 8597 3162 8618
TIME...MOT...LOC 1901Z 063DEG 8KT 3187 8615

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 1:27 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
227 PM CDT Fri Jul 4 2025

ALZ041-042-044-042000-
Autauga AL-Lowndes AL-Montgomery AL-
227 PM CDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN AUTAUGA...
NORTHEASTERN LOWNDES AND NORTHWESTERN MONTGOMERY COUNTIES THROUGH 300
PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Montgomery, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Montgomery, Hunter, Hyundai Motors Of Alabama, Alabama State
University, Hope Hull, Woodcrest, Dannelly Field, Maxwell Air Force
Base, Snowdoun, Montgomery Riverwalk Stadium, Alabama State Capitol,
Boylston, Pintlala, Montgomery Zoo, and Manack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 8652 3241 8659 3242 8641 3241 8641
      3241 8640 3242 8640 3243 8633 3241 8631
      3243 8631 3243 8628 3222 8622
TIME...MOT...LOC 1927Z 078DEG 9KT 3232 8635

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 1:52 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
252 PM CDT Fri Jul 4 2025

ALZ025-027-036-042030-
Shelby AL-Talladega AL-Coosa AL-
252 PM CDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TALLADEGA...
SOUTHEASTERN SHELBY AND NORTHWESTERN COOSA COUNTIES THROUGH 330 PM
CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fayetteville, or over Talladega Springs, moving west at 5 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sylacauga, Columbiana, Wilsonville, Talladega Springs, Weogufka,
Fayetteville, Strickland Crossroads, Lay Lake Dam, Unity, Marble
Valley, Lay Lake, Mitchell Lake, Shelby, Beeswax Creek Park, Alabama
4H Center, Cedar Creek, Shelby Shores, Highway 145 and CR 46, Paint
Creek, and Kelley Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8651 3294 8652 3297 8652 3298 8651
      3299 8651 3300 8652 3302 8652 3303 8654
      3302 8656 3318 8664 3324 8635 3303 8625
TIME...MOT...LOC 1952Z 068DEG 6KT 3312 8640

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 1:56 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
256 PM CDT Fri Jul 4 2025

ALZ046-049-042045-
Pike AL-Bullock AL-
256 PM CDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN PIKE AND SOUTHERN
BULLOCK COUNTIES THROUGH 345 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Banks, or 10 miles north of Brundidge. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Troy, Brundidge, Banks, Linwood, Antioch, Sandfield, Brundidge
Municipal Airport, Monticello, and Josie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 8599 3197 8576 3181 8567 3169 8585
TIME...MOT...LOC 1956Z 064DEG 3KT 3187 8579

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Birmingham radar (KBMX), 19 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 4, 2:20 PM CST to 2:30 PM CST
Where
Shelby County, 0.76 mi SSW of Shelby
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.109, -86.584

A few trees and power lines were downed across southern Shelby County, including CR 47, Old Mill Creek Dr, and Hiawatha Rd.

Hail, Autauga

When
July 4, 2:58 PM CST to 3:03 PM CST
Where
Autauga County, 0.35 mi S of Fays
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.475, -86.420

Marble to nickel-size hail was reported in Prattville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261504, 1261508.